The doctor who diagnosed her was a genuinely caring, sweet, lovely religious man, which only underscores some of the enormous problems with modern medicine, because he was clearly trying to help us, and my daughter.
Yet no-one told us that asthma is often connected to stress, or emotional issues. No-one suggested that maybe, the asthma wasn't even really asthma, and maybe was just an allergic hayfever reaction, given the time of year (my daughter already had multiple food allergies, at that point).
We were just given a very fast diagnosis, a blue and a brown inhaler, and at the tender age of 6, my daughter turned into an 'asthmatic' overnight.
My daughter is very sensitive. Now she knew she was officially an 'asthmatic' with breathing problems, her stress shot through the roof, and her asthma worsened accordingly. She got stressed when she thought about exercising with asthma; stressed about school outings with asthma; stressed about doing exams with asthma - and as soon as she got stressed, on cue, the asthma would appear.
In all the years I've been refilling the prescription for the Ventolin, not one doctor ever explained to me that the same inhaler that was helping my daughter to breathe better in the middle of a crisis was actually also worsening the fundamental problem. It's scientifically proven that the more you use inhalers, the more asthma attacks you get. Why didn't anyone tell me that?
Why didn't anyone mention that people have died from over-using certain brands of asthma inhalers? I had no idea that inhalers were even remotely dangerous until a year ago when my daughter came back from a school trip with blue lips, and severe breathing issues, from using her puff 8 times in a row.
That's when I started to really research this amazing, safe, solution to my daughters' asthma, and I was shocked to see all the potential issues, side-effects and long-term problems associated with using inhalers (some of which have already been withdrawn from the market, as the stats on deaths from using 'beta agonists' are starting to stack up).
For example, a lot of the 'regular' (ie, not considered to be serious) side affects from inhalers show up in tachycardia, heart palpitations and tremors.
Three years' after my daughter's 'asthma' diagnosis, she went through a very stressful time in school, and was using her puff 4-5 times a day (well within prescribed limits). Within a couple of weeks of that episode, she was at the doctor with a bad case of flu when he listened to her heart, and told me I should go and take her for an EKG…
Baruch Hashem, nothing came of that. But only recently did I realise that what was causing the 'heart problem', whatever it was, was her asthma inhaler. How come the doctor didn't make that connection?
Last year, we started to make a concerted effort to get her off the puff, and thank G-d, her use is now way, way down. All this happened before I learnt energy medicine, so it took a lot of praying, a lot of essential oils and Su Jok, and a lot of massage - in that order.
We still have the inhaler (I got given four on my last visit to the doctor…) - but it's strictly for emergencies, now that we know that it's actually a dangerous drug. But as I said, the less we're using the puff, the less asthma my daughter actually has - and life's still been pretty stressful.
With hindsight, I don't think she had asthma in the first place. I think she had severe hayfever (she gets hayfever every year). By being so quick to diagnose asthma, that kind, caring doctor set my daughter on a path where she was scared to exercise (exacerbating the problem…); stressed about being away from her puff (exacerbating the problem…); and starting to get unexplained heart palpitations from her prescription medicine (exacerbating the problem…)
There has to be a better way, don't you think?